Wyoming, 2019

High Wind in Wyoming, February 2, 2019

February 2, 2019 · NWS CYS · 4 events in 4 counties and zones

As significant pressure falls across Montana ahead of a sharp mid-level short wave over British Columbia assisted in the increase of height gradients across the wind prone areas of southeastern Wyoming. Strong periods of winds brought gusts into the upper 50 and even 60 mph range.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

As significant pressure falls across Montana ahead of a sharp mid-level short wave over British Columbia assisted in the increase of height gradients across the wind prone areas of southeastern Wyoming. Strong periods of winds brought gusts into the upper 50 and even 60 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 2, 2:52 AM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 2, 2:52 AM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
252 AM MST Sat Feb 2 2019

.SHORT TERM...(Today through Sunday)
Issued at 300 AM MST Sat Feb 2 2019

.HIGH WIND WARNING TODAY/TONIGHT...

.HIGH WIND WATCH SUNDAY/SUNDAY NIGHT...

Quite a few updates this morning with a buy weekend on tap.
Shortwave ridging currently ongoing over Wyoming is expected to
continue through the weekend. Surface high pressure was located
over the intermountain west and was driving wets southwesterly
gradient flow across much of Wyoming. High Wind Watches were
upgraded to high Wind Warning this morning to account for the
expected increase in gusts over the next few hours. The usual
spots of Arlington and Bordeaux have been quiet thus far, but
adjacent sites have started seeing gusts as high as 46 knots
indicating gap winds are starting to develop. It is expected that
those winds will continue to strengthen overnight and peak this
afternoon as 700 mb jet influence and deep mixing commence.
Sustained flow of 35 to 45 mph with gusts to 65 mph are likely.
Arlington looks to hold onto the stronger winds a little later
than everyone else due to favorable upper level jet orientation.
Will have to watch for a localized extension on that zone.
Otherwise, it will be a downright pleasant day for February
standards across the plains of southeastern Wyoming and Western
Nebraska. High temperatures near 60 are likely with mid 40s
further west. Partly cloudy to mostly sunny skies should make for
some good outdoor weather.

Overnight lows tonight should be bit warmer than the past few
days due to the increased mixing and turbulence of the upper level
jet. Lows in the 30s are expected for the eastern plains with
upper 20s for the interior valleys.

For Sunday, expect similar to Saturday afternoon with a more
widespread wind event likely shaping up in the afternoon. High
Wind Watches were hoisted for much of the plains as models
continue to show good subsidence and a potential temperature ridge
axis extending well east of the foothills. Again winds of 35 to
45 with gusts to 65 appear likely with the potential for
transportation impacts along 25 80 and 85. The downslope winds
will again provide for a great day temperature wise with highs
near 60 for the plains. This will be short lived as an arctic
front will slide sown the front range late Sunday through monday,
bringing an end to the warm weather.

.LONG TERM...(Sunday night through Friday)
Issued at 300 AM MST Sat Feb 2 2019

Winds easing Sunday night slowly as 700mb winds decrease to
35-40kts. Have a boundary laying along the east slopes of
the Laramie Range into Monday. East to northeast winds over the
Panhandle with southwest winds across Carbon and Albany Counties.
Precip looks confined to our western Mountains and Carbon County.
Warmest temperatures look to be along and west of the Laramie
Range.

This boundary sticks with us for several days. Next shortwave
moves over the front Wednesday that could bring us some pretty
good snowfall. Right now...it looks like our western and northern
counties are going to see the most snowfall. Our eastern counties
look to be downslope through most of the event. Will continue to
monitor as ECMWF much slower than GFS on this feature. It shows
Wednesday night into Thursday for the shortwave to move through
southeast Wyoming. Being slower...its also producing more snowfall
as it attempts to close off an upper level low over Colorado.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1023 PM MST Fri Feb 1 2019

VFR conditions expected next 24 hours. Windy conditions across
southeast Wyoming.

&&

.FIRE WEATHER...
Issued at 146 AM MST Sat Feb 2 2019

.ELEVATED FIRE POTENTIAL THROUGH THIS WEEKEND...

Strong winds and relative humidity between 20 and 30% will
develop Today and Sunday ahead of an approaching cold front.
Elevated fire conditions are expected. Humidity should remain
above critical values but strong winds of 30 to 40 mph are
expected. A cool down late Sunday through early next week should
reduce the threat for fire weather conditions.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 5 AM early this morning to 6 PM MST this
     evening for WYZ116-117.

     High Wind Watch from Sunday morning through Sunday evening for
     WYZ101-106>108-110-115>119.

     High Wind Warning until 6 PM MST this evening for WYZ101-106-107-
     110.

NE...None.
&&

SHORT TERM...AL
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...AL
Hazardous weather outlook, Feb 2, 2:04 AM MST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
204 AM MST Sat Feb 2 2019

NEZ002-003-019>021-054-055-095-096-WYZ103>105-109-111>114-030915-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
204 AM MST Sat Feb 2 2019

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

No Weather Hazards are expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Snow may cause travel impacts across much of southeast Wyoming and
the western Nebraska Panhandle mid to late week. Please stay tuned
to the latest forecasts.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-102-106>108-110-115>119-030915-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
204 AM MST Sat Feb 2 2019

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

.HIGH WIND WARNING SATURDAY....

.HIGH WIND WATCH SUNDAY....

High Wind Warnings are in effect for portions of Interstates 80
and 25 affecting southeast Wyoming tonight through Saturday.
Please refer to the appropriate products for more details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

High winds will develop again on Sunday with the potential for
blow overs along I-80 and I-25. Use caution and see the latest
NPW product for details. Snow may cause travel impacts across much
of southeast Wyoming and the western Nebraska Panhandle mid to
late week. Please stay tuned to the latest forecasts.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 2, 4:00 AM MST to 4:05 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation Sensor along Interstate 80 one mile northwest of Arlington measured the reported wind gust.

High Wind, Central Laramie Range and Southwest Platte County

When
February 2, 5:00 AM MST to 4:46 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Unknown
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

CWOP sensor sixteen miles northwest of Wheatland measured the reported wind gust.

High Wind, East Platte County

When
February 2, 12:20 PM MST to 1:00 PM MST
Where
East Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Sensor at the Wheatland Airport measured the reported wind gust.

High Wind, South Laramie Range

When
February 2, 1:35 PM MST to 1:45 PM MST
Where
South Laramie Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Hynds Lodge Road or located five miles north-northeast of Buford measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803839, 803877, 803878, 803879.